Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 274, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 17, 2014, 3:30 PM CDT for Benton County, Carroll County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2014, 3:30 PM CDT (20:30 UTC)
- Expired
- Aug 17, 2014, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Benton County, TN, Carroll County, TN
The radar
The Ft Campbell radar (KHPX), 118 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:56 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 17, 2:56 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 PM CDT SUN AUG 17 2014 .DISCUSSION... SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA. A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON. THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH HIGHS EXPECTED TO BE AROUND 90. ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI. ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS. TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF THUNDERSTORMS FOR THE REGION DURING THIS TIME. BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT. ARS && .AVIATION... 18Z TAF CYCLE (17/18Z-18/18Z) VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER 18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR 18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10 KTS. JCL && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 AM CDT SUN AUG 17 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 443 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN PORTIONS OF THE MID SOUTH TODAY. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:51 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 39 min |
| Aug 17, 2:58 PM CDT | Tornado Warning | MEG | Benton | 15 min |
| Aug 17, 3:01 PM CDT | Flash Flood Warning | MEG | Benton, Carroll, Henry | 3 hr |
| Aug 17, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Weakley | 42 min |
| Aug 17, 4:23 PM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Weakley | 2 hr |
| Aug 17, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Madison | 31 min |
| Aug 17, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Haywood | 48 min |
| Aug 17, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 19 min |
| Aug 17, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 45 min |
| Aug 17, 6:34 PM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 116 min |
| Aug 17, 9:29 AM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman | 3 hr |
| Aug 17, 11:07 AM CDT | Flash Flood Warning | MEG | Alcorn, Prentiss, Tippah | 3 hr |
| Aug 17, 4:03 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.